Jump to content

Photo

Metformin effect on Kidneys

- - - - -

  • Please log in to reply
7 replies to this topic

#1
lillypad5

lillypad5

    Junior Member

  • Members
  • Pip
  • 6 posts
I am new to this forum so please pardon my mistakes. I am a type 2 diabetic. I am on Metformin 500 mg 2x a day now down from 1000 2x a day. I have only one functioning kidney. I also take 60 units of Lantus 2x a day and also Humolog at mealtimes 16 at breakfast, 10 at lunch and 24 at dinner. Besides my hypothyroid which I was just diagnosed with and now am taking synthroid for. Also my high cholesterol that I take Tricor for. I also take topamax for migraines and paxil for depression and lisinopril for blood pressure. Does anyone know of or where I can find information about the effect metformin might have on kidneys? Since I have only the one I sure don't want anything to happen to it. My family dr ran tests and said that it was stressed by the metformin so got that reduced and would like to get off of it altogether. I would appreciate any info I could get.
Lilly

#2
Lloyd

Lloyd

    Senior Member

  • 500 plus
  • 1,906 posts
  • I am a:Type 2

I am new to this forum so please pardon my mistakes. I am a type 2 diabetic. I am on Metformin 500 mg 2x a day now down from 1000 2x a day. I have only one functioning kidney. I also take 60 units of Lantus 2x a day and also Humolog at mealtimes 16 at breakfast, 10 at lunch and 24 at dinner. Besides my hypothyroid which I was just diagnosed with and now am taking synthroid for. Also my high cholesterol that I take Tricor for. I also take topamax for migraines and paxil for depression and lisinopril for blood pressure. Does anyone know of or where I can find information about the effect metformin might have on kidneys? Since I have only the one I sure don't want anything to happen to it. My family dr ran tests and said that it was stressed by the metformin so got that reduced and would like to get off of it altogether. I would appreciate any info I could get.

From wikipedia:

Contraindications

Metformin is contraindicated in any condition that may increase the risk of lactic acidosis, including heart failure, kidney disorders (creatinine levels over 150 μmol/l,[21] although this is an arbitrary limit), lung disease and liver disease. It is recommended that metformin be temporarily discontinued before any radiographic procedure involving iodinated contrast (such as a CT scan or angiogram) as contrast may temporarily impair kidney function and indirectly lead to lactic acidosis.

-Lloyd

2014 A1c 5.4 5.6 5.8   2013 5.3 4.9 5.2 5.2
2012 5.3 5.2 5.1 5.0
2011 5.0 5.0 5.2 5.0 2010 5.3 5.3 5.3 5.4 5.4
2009 5.4 5.4 5.3 5.2 2008 5.0 5.1 5.2 4.9 4.9
2007 5.3 5.5 5.7<---Pump 6.9 (Mix)
2006 (Lantus) 7.8 8.5 8.7 7.1
2005 8.4 6.9 7.4 2004 6.2 5.6 6.4 6.0 (Pills)


#3
lillypad5

lillypad5

    Junior Member

  • Members
  • Pip
  • 6 posts
Thanks for replying to my post. I still don't know about my kidney and metformin. When my Dr checked my kidney function the microalbumin screen said that it was out of range at 114.5. I really don't know what that means either.

Do you have any idea?
Lilly

#4
MaireC

MaireC

    Junior Member

  • 500 plus
  • PipPipPip
  • 70 posts
My father was dg'd about 10 years ago as a T2, and about 3 years ago we found out that due to a combination of the treatments he received for renal cancer, one of his kidney's wasn't functioning properly. Since then, he has had stents put in every six months to try to help.

Like you (and me) he was on metformin up until about three months ago when the anaesthesiologist realised that no blood tests had been done on him prior to the operations for nearly two years. When it was done, they realised that his potassium levels were through the roof and he refused to allow dad to have the proceedure done.

The upshot of it is, dad was referred to a different clinic and through their expert advice and care (something he didn't get in the other clinic) he was taken straight off of the metformin and put onto Lantus and several other things. Their theory is that it caused the main problems. Since then, all of his blood tests have slowed that his 'good' kidney is slowly recovering, but they are still preparing him for dialysis, due to start in a couple of months. His BG's still aren't great, but since then he is like a whole new person. Before, he had turned into a shell of a man. He'd sleep in a chair, had no real interest in what was going around him. In short, he had turned into a man we didn't recognise. Now, he is completely changed. He hopped up onto the kitchen table a few weeks ago, and considering he couldn't walk up the stairs before without stopping halfway...it's a big change. That's all I'm saying.

So my advice is: Save your kidney. Get off the Metformin.
[SIGPIC][/SIGPIC]

Isn't sanity just a one-trick pony anyway? I mean, all you get is that one trick, rational thinking, but when you're good and crazy, well, the sky's the limit!

Type 2 since 5-Feb-2007
500Met x 1

Hypertension since 5-Feb-2007
10 Istin
40 Mycardis

#5
lillypad5

lillypad5

    Junior Member

  • Members
  • Pip
  • 6 posts
Hi MaireC, They reduced my metformin to 500 2x a day. I am already on Lantus 60 units 2x a day plus Humalog 3x a day at three different dosages. As if that isn't enough I have hypothyridism and high cholesteral, hypertension, depression, migraines, so my medicine list is as long as my arm. I see my diabetologist on the 25th and I hope she takes me completely off of the metformin. I was just recently put on synthroid and tricor. I have been taking lisinopril for my blood pressure for quite some time and topamax for migraines. I also take paxil for depression. Besides all that I take one aspirin a day too.

I have arthritis in my knees and so I take glucosamine chondroiton for it and a one a day vitamin. I check my blood sugars 3x a day. It seems all I get done is take medicine all day. Got to be more to life than this. I am always so tired all the time. Always want to sleep. Maybe my problem is the metformin. If I get off of it tho, my doctor will increase my Lantus and I already take 2 shots a day of that. I hope she doesn't increase it to three.

Thanks for the advise.
type 2 since 2001
Lilly

#6
fgummett

fgummett

    Senior Member

  • 500 plus
  • 7,916 posts
I have made a point of including the pharmacist as part of my health-care team. They really are the experts when it comes to drugs, contra-indications, side-effects, and interactions. Whenever I start a new medication they issue me a printed sheet (or three) with all this detailed, and an offer to discuss it with me. :)

#7
Lloyd

Lloyd

    Senior Member

  • 500 plus
  • 1,906 posts
  • I am a:Type 2

If I get off of it tho, my doctor will increase my Lantus and I already take 2 shots a day of that. I hope she doesn't increase it to three.

Thanks for the advise.
type 2 since 2001


A year ago I tried getting by without metformin, I found I had to more than double my insulin to make up the difference. For me, that was not a good trade-off.

For someone with kidney problems, it likely would be.

I'd expect to need more insulin without metformin, but nothing inherently wrong with that.

-Lloyd

2014 A1c 5.4 5.6 5.8   2013 5.3 4.9 5.2 5.2
2012 5.3 5.2 5.1 5.0
2011 5.0 5.0 5.2 5.0 2010 5.3 5.3 5.3 5.4 5.4
2009 5.4 5.4 5.3 5.2 2008 5.0 5.1 5.2 4.9 4.9
2007 5.3 5.5 5.7<---Pump 6.9 (Mix)
2006 (Lantus) 7.8 8.5 8.7 7.1
2005 8.4 6.9 7.4 2004 6.2 5.6 6.4 6.0 (Pills)


#8
TomB

TomB

    Member

  • 500 plus
  • 393 posts
Lloyd,
A few weeks ago I stopped taking metformin(1000mg 2x daily) because I am subject to unscheduled angiograms w stents. Metformin with iodine based contrast dye used during that procedure can be very bad for the kidneys and after more than a dozen times over the past few years, my kidneys are showing signs of wear and tear.
. Replaced the metformin with Lantos, 10u at bedtime and glipizide before meals. So far, my numbers seem to be better than before. Haven't seen anything above 160 PP in over a week. I'll continue to test often and I'll also remember that like you, might have to increase the lantos.
Thanks for your info,
Tom




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users